Alert archive / Florida / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 18, NWS Melbourne, FL

May 26, 1997Martin County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at May 26, 1997, 5:02 PM EDT for Martin County, Florida. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 26, 1997, 5:02 PM EDT (21:02 UTC)
Expired
May 26, 1997, 5:45 PM EDT
In force
43 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Martin County, FL

The radar

The Melbourne radar (KMLB), 117 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 5:20 PM EDTThunderstorm WindHobe Sound, FLThunderstorm winds blew down trees and power lines and produced one inch hail in Hobe Sound. Falling trees damaged one home and hail cracked car windshields.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 9.0 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 1997-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 893 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 1997-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
893 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
688 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLB 262102 RRA
SVRMLB
FLC085-262145-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
502 PM EDT MON MAY 26 1997
 
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  545 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHEAST FLORIDA
 
   ...MARTIN COUNTY
 
AT 500 PM...DOPPLER RADAR SHOWED A SEVERE THUNDERSTORM DEVELOPIONG
BETWEEN ST LUCIE INLET AND HOBE SOUND. THIS STORM WILL AFFECT HOBE SOUND
AND JUPITER INLET AS IT MOVES SOUTHWARD ALOING THE COAST THROUGH 545 PM.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF A STRONG BUILDING. HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
 
 
CRISTALDI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 2:52 PM EDT, 2 hours 10 minutes earlier.

Area forecast discussion, May 26, 2:52 PM EDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
230 PM EDT MON MAY 26 1997

FIRST DEEP CONVECTIVE CELL OF THE DAY JUST BEGINNING TO PRODUCE CG
LIGHTNING NNE OF MLB. ALTHOUGH DEGREE OF CLOUD BOUNDARY CONVERGENCE
NOT ALL THAT IMPRESSIVE ON LATEST SATELLITE IMAGES...GIVEN HIGH
INSTABILITY...COVERAGE SHOULD INCREASE NEXT SEVERAL HOURS. SEA BREEZE
DEVELOPMENT NOT EXPECTED NORTH OF MELBOURNE...BUT STILL MAY DEVELOP
FARTHER SOUTH BY LATE AFTERNOON AND MAXIMIZE CONVERGENCE IN THAT
AREA. SMALL INLAND POPS OK THIS EVENING...WITH SCATTERED LINGERING
SHOWERS/STORMS COASTAL COUNTIES FROM BREVARD SOUTH INTO EARLY 1ST
PERIOD.

LOW-LEVEL RIDGE AXIS OVER SOUTH FLORIDA WEAKENS TUESDAY AS NEW RIDGE
BECOMES DOMINANT FROM APPALACHIANS TO THE PANHANDLE. AS A
RESULT...STEERING FLOW VEERS TO N/NW AND WEAKENS WITH SURFACE FLOW
BECOMING LIGHT. ALTHOUGH TEMPS ALOFT WILL WARM A FEW DEGREES OVER THE
NEXT 24 HOURS...LOW-LEVEL MOISTURE WILL REMAIN PREVALENT AND LIGHT
FLOW SHOULD ALLOW FOR DEVELOPMENT OF GOOD SEA BREEZE CONVERGENCE
BOUNDARIES BOTH COASTS. CITRUS/LEVY COUNTY PORTION OF SEA BREEZE MAY
EVEN BE ABLE TO PROPAGATE INLAND TO NW PORTION OF CWA AND COLLIDE
WITH EAST COAST BREEZE. INSTVABILITY AND MESOSCALE CONVERGENCE SHOULD
BE SUFFICIENT FOR GENERAL 30 POP LATE AFTERNOON TUESDAY.

MAX/MIN TEMPS SHOULD REMAIN AT OR FEW DEGREES ABOVE CLIMO.

SPRATT

Nearby

Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.